Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2013, 6:51 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 6:51 PM EDT (22:51 UTC)
- Expired
- May 17, 2013, 7:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Buena Vista, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
954
WUUS51 KRNK 172251
SVRRNK
VAC163-530-172345-
/O.NEW.KRNK.SV.W.0035.130517T2251Z-130517T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 745 PM EDT
* AT 648 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR GLASGOW...AND MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUENA VISTA CITY...
CORNWALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3781 7924 3775 7930 3771 7931 3768 7934
3764 7941 3767 7947 3786 7933
TIME...MOT...LOC 2251Z 215DEG 6KT 3768 7943
$$
RAB1 follow-up statement
212
WWUS51 KRNK 172322
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT FRI MAY 17 2013
VAC530-163-172330-
/O.CAN.KRNK.SV.W.0035.000000T0000Z-130517T2345Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-
722 PM EDT FRI MAY 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN ROCKBRIDGE COUNTY AND THE CITY OF BUENA VISTA IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST
INTO AMHERST COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG
WITH LIGHT TO MODERATE RAIN AND OCCASIONAL LIGHTNING FOR ANOTHER 30
MINUTES OR SO.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3781 7924 3775 7930 3771 7931 3768 7934
3764 7941 3767 7947 3786 7933
TIME...MOT...LOC 2320Z 215DEG 6KT 3772 7939
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:58 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 17, 3:58 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EDT FRI MAY 17 2013 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO MOVE SOUTH THIS EVENING AND TONIGHT ACROSS THE EASTERN HALF OF THE FORECAST REGION...ALLOWING WEAK HIGH PRESSURE TO WEDGE AGAINST THE MOUNTAINS. AN UPPER LEVEL DISTURBANCE WILL ADVANCE TOWARD THE CENTRAL APPALACHIAN CHAIN ON SATURDAY...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA TOWARD THE END OF THE COMING WEEK...WHICH MAY BRING A RETURN OF COOLER WEATHER. && .NEAR TERM /THROUGH SATURDAY/... AS OF 400 PM EDT FRIDAY... LATEST RADAR IMAGERY INDICATES SPOTTY SHOWER ACTIVITY THIS AFTERNOON...MAINLY ACROSS THE MOUNTAINS...WITH ONLY A THUNDERSTORM OR TWO IN THE MIX. WHERE WE HAVE BEEN OBSERVING THUNDERSTORMS HOWEVER...A FEW HAVE BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL...SO WILL HAVE TO MONITOR THE INTENSITY OF ANY NEW STORMS THROUGH THE EVENING NOW THAT WE ARE IN MAXIMUM DAYTIME HEATING. JUST TO THE NORTH OF THE AREA...KEEPING AN EYE ON A COLD FRONT WHICH HAS BEEN SINKING SLOWLY SOUTHWARD THROUGH THE DAY...AND IS GETTING READY TO ENTER OUR NORTHERN TIER OF COUNTIES. THROUGH THIS EVENING AND TONIGHT...WILL SEE SHOWERS AND A FEW THUNDERSTORMS SPREAD TO THE PIEDMONTS AS THE FRONT ENTERS THE AREA AND WINDSPEEDS ALOFT DIMINISH. EXPECT THAT THE ACTIVITY WILL REMAIN PULSY IN NATURE...ALTHOUGH WOULD NOT BE SURPRISED TO SEE MORE ORGANIZED DEVELOPMENT AHEAD OF THE FRONT FOR A FEW HOURS. NOT THAT MUCH INSTABILITY FOR THESE STORMS TO WORK WITH...SO NOT EXPECTING MUCH SEVERE ACTIVITY...ALTHOUGH CANNOT RULE OUT AT LEAST ONE STRONG STORM. RAINFALL WILL DIMINISH IN COVERAGE HEADING INTO THE EARLY HOURS OF SATURDAY...AND EXPECT TO SEE A FEW SHOWERS LINGER THROUGH THE NIGHT AS AN UPPER TROUGH APPROACHES FROM THE WEST...BUT COVERAGE WILL OVERALL DIMINISH. WITH THE SLIGHTLY COOLER AND MORE STABLE AIR ENTERING THE PIEDMONTS BEHIND THE FRONT...BELIEVE WE WILL SEE PATCHY FOG DEVELOP OVERNIGHT... ESPECIALLY IN AREAS THAT RECEIVE RAINFALL THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD GOING INTO SATURDAY AFTERNOON AS THE UPPER LEVEL TROUGH MOVES CLOSER. INCREASED CLOUD COVER AND SCATTERED RAINFALL WILL LIMIT SURFACED BASED INSTABILITY...WITH AFTERNOON HIGHS HOLDING MAINLY IN THE UPPER 60S TO MID 70S...SO DO NOT FORESEE A LARGE THREAT OF SEVERE THUNDERSTORM ACTIVITY DURING THE AFTERNOON. HOWEVER...WEAK UPPER LEVEL WINDS WILL RESULT IN SLOW MOVEMENT OF ANY STRONGER SHOWERS AND STORMS...WHICH MAY LEAD TO LOCALLY HEAVY RAIN. BELIEVE WE WILL HAVE A FEW AREAS OF LOCALIZED NUISANCE FLOODING WHERE HEAVY RAIN DEVELOPS...BUT DO NOT FORESEE THE THREAT TO BE WIDESPREAD ENOUGH AT THIS TIME TO GO WITH ANY SORT OF FLOOD WATCH. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AS OF 330 PM EDT FRIDAY... SLOW MOVING UPPER LOW/TROUGH WILL MAKE ITS WAY EASTWARD ALONG A STALLED FRONTAL BOUNDARY. ITS PASSAGE WILL ALLOW FOR DAILY ORGANIZED SHOWERS AND STORMS TO OCCUR ACROSS THE AREA. SOME WILL BE DRIVEN BY THE DYNAMICS OF THE SYSTEM...THOSE OCCURRING DURING THE DAY WILL BENEFIT FROM DAYTIME INSTABILITY AS WELL. THE AXIS OF THE SYSTEM IS PROGGED TO LIFT NORTHEAST OF THE AREA LATE IN THE DAY MONDAY. WE EXPECTED A GRADUAL DECREASE IN COVERAGE DURING THIS TIME PERIOD...WITH THE GREATEST COVERAGE ACROSS THE EASTERN PART OF THE FORECAST AREA. TEMPERATURES WILL AVERAGE NEAR NORMAL...IF NOT A SLIGHTLY ABOVE NORMAL ON AVERAGE GIVEN ELEVATED DEW POINT VALUES OVERNIGHT. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 330 PM EDT FRIDAY... MONDAY NIGHT...THE PROCESS OF DECREASING COVER THAT BEGAN ON MONDAY WILL CONTINUE MONDAY NIGHT AS THE TROUGH CONTINUES HEADING OUT OF THE REGION. ON TUESDAY...WE WILL BE BETWEEN SYSTEMS...WITH THE POTENTIAL FOR A BRIEF PERIOD OF UPPER LEVEL RIDGING ACROSS THE REGION. HOWEVER...LOW LEVELS WILL REMAIN ON THE ACTIVE SIDE AHEAD OF THE NEXT APPROACHING SYSTEM. THIS NEXT SYSTEM WILL BE AN UPPER LOW THAT WILL HAVE A MORE NORTHERLY TRACK AS COMPARED TO THE ONE OVER THE WEEKEND. HOWEVER...ITS PATH WILL ALLOW FOR A SOUTHERLY FETCH OF GULF OF MEXICO MOISTURE TO STREAM INTO THE REGION WITH INCREASING CHANCE OF SHOWERS AND STORMS THROUGH THE START OF FRIDAY. MODEL GUIDANCE VARIES AS TO HOW QUICKLY THE ASSOCIATED COLD FRONT CROSSES THE AREA...BUT CONSENSUS IS FAIRLY GOOD THAT LINGERING MOISTURE WILL REMAIN OVER THE AREA ON THE BACKSIDE OF THE FRONT REGARDLESS OF THE MODEL OF CHOICE. THIS EQUATES TO SHOWERS IN THE FORECAST THROUGH AT LEAST FRIDAY. TEMPERATURES WILL TREND MILDER THROUGH THE PERIOD THROUGH AT LEAST WEDNESDAY...THEN START TO BE COOLER AS CLOUDS AND PRECIPITATION BECOME MORE ABUNDANT. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 615 AM EDT FRIDAY... HIGH PRESSURE WILL BE WEDGING DOWN THE EAST COAST THROUGH THE PERIOD...PUSHING A WAVY FRONT INTO THE AREA AND LEAVING IT HERE THROUGH THE WEEKEND. SAT LOOP SHOWED MAINLY MID LEVEL CLOUDS ACROSS NORTHERN AND WESTERN PORTION OF THE REGION WITH A GOOD DEAL OF CLEAR SKIES AND HEATING THROUGHOUT THE MORNING. BELIEVE THERE IS ENOUGH MOISTURE IN PLACE FOR CONVECTION TO DEVELOP WITH MTNS AND DIFFUSE FRONTAL BOUNDARY SERVING AS A LOW LEVEL FOCUS AND A WEAK 500MB VORT LOBE AND SOME UL JET DYNAMICS AIDING FROM ABOVE. BUFKIT SOUNDINGS SHOW LONG AND SKINNY CAPE WHICH IS NOT FAVORABLE FOR SVR BUT INVERTED V SOUNDING INDICATES STORMS SHOULD BE EFFICIENT PRODUCERS OF GUSTY WINDS. EXPECTING A TYPICAL DIURNAL TIMING FOR BEST SHOT AT CONVECTION FROM ABOUT 18Z TO ABOUT 02Z. WILL USE VCTS DURING THIS PERIOD AND ATTEMPT TO CONFINE PREDOMINANT TS TO A MOST FAVORABLE HOUR OR TWO. WRF MODEL SEEMED TO DO WELL WITH CONVECTION YESTERDAY AND WILL LEAN ON IT FOR ANTICIPATED EVOLUTION TODAY. DO NOT EXPECT WINDS TO BE PROBLEMATIC OUTSIDE OF CONVECTIVE AREAS. MOS GUIDANCE IS SHOWING DEVELOPMENT OF LOW CLOUDS/FOG OVERNIGHT AND BASED ON TREND FROM LWB LAST NIGHT THIS SEEMS REASONABLE...ESPECIALLY FOR AREAS THAT RECEIVE DIRECT PCPN THIS AFTERNOON. BELIEVE WAVY NATURE OF FRONT MAY KEEP SHOWERS LINGERING THROUGH THE OVERNIGHT BUT BEST CHANCE OF PCPN WILL WAIT UNTIL SATURDAY AS THE BULK OF UPPER SHORT WAVE APPROACHES THE AREA...THOUGH TIMING ON THIS WILL BE LATE IN THE PERIOD. .AVIATION EXTENDED... WEDGIE SITUATION WILL BRING ELY FLOW TO THE AREA SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. THIS WILL KEEP SITES IN A GOOD CHANCE OF PCPN...ALONG WITH LOW CIGS/VSBYS AT NIGHT. CONDITIONS LOOK TO IMPROVE AS THE HIGH NUDGES EAST AND SHOULD LET THE FRONTAL BOUNDARY PUSH OFF TO OUR NORTH ON MONDAY. EXPECT TUESDAY TO BE THE BEST BET FOR DECENT FLYING CONDITIONS THOUGH MOUNTAINS MAY HELP FIRE SOME ISOLATED AFTERNOON SHOWERS/STORMS. NEXT LAZY FRONT APPROACHES ON WEDNESDAY WITH MORE SHOWERS/STORMS DEVELOPING. THIS FRONT DOES NOT APPEAR TO BE IN A BIG HURRY AND LOOKS TO BRING MVRF CONDITIONS...POSSIBLY IFR AT NIGHT...TO TAF SITES FOR THE END OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...DS LONG TERM...DS AVIATION...MBS
Hazardous weather outlook, May 17, 3:19 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT FRI MAY 17 2013 NCZ004>006-020-VAZ043>047-058-059-181930- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 319 PM EDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY INTO MONDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME SEVERE...PRODUCING LOCALLY STRONG WINDS...LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-181930- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 319 PM EDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY INTO MONDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME SEVERE...PRODUCING LOCALLY STRONG WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL MAY OCCUR THAT COULD RESULT IN AREAS OF MINOR FLOODING...ESPECIALLY IN STEEPER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 3:26 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT FRI MAY 17 2013
NCZ001-VAZ009-015-172000-
ASHE NC-SMYTH VA-GRAYSON VA-
326 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN ALONG THE SMYTH
AND GRAYSON...WASHINGTON COUNTY LINES FROM JUST SOUTH OF
CHILHOWIE...TO KONNAROCK...TO WHITETOP...DRIFTING SLOWLY
NORTH.
* VERY HEAVY RAIN IS OCCURRING WITH THIS ACTIVITY. DOPPLER RADAR
ESTIMATES THAT RAINFALL UP TO 1.0 INCH HAS FALLEN DURING THE PAST
HOUR ALONG THE GRAYSON...WASHINGTON COUNTY LINE. THIS HEAVY
RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF FLOODING OF LOW-
LYING AND FLOOD PRONE AREAS MAY OCCUR.
* LOCATIONS IMPACTED INCLUDE...
CHILHOWIE...
WHITETOP...
THOMAS BRIDGE...
ADWOLF...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3655 8170 3658 8168 3661 8165 3662 8161
3678 8170 3683 8169 3678 8154 3672 8147
3662 8146 3651 8170
TIME...MOT...LOC 1917Z 240DEG 49KT 3675 8151
RABSpecial weather statement, May 17, 4:55 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI MAY 17 2013
WVZ043-172130-
SUMMERS WV-
455 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ELLISON...OR 7 MILES NORTHWEST
OF PIPESTEM. THIS STORM WAS ONLY DRIFTING SLOWLY NORTH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
JUMPING BRANCH...
ELLISON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3769 8090 3768 8090 3768 8087 3766 8083
3755 8104 3759 8109 3761 8106 3763 8108
3769 8099 3771 8097 3771 8094
TIME...MOT...LOC 2051Z 89DEG 1KT 3761 8106
RABSpecial weather statement, May 17, 5:27 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI MAY 17 2013
WVZ042-043-172230-
MERCER WV-SUMMERS WV-
527 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWEST MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 630 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FLAT TOP...OR 6 MILES NORTH OF
CAMP CREEK...MOVING NORTHEAST AT 20 MPH.
* VERY HEAVY RAINFALL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM. THIS THUNDERSTORM WILL BE TRACKING INTO SOUTHWEST SUMMERS
COUNTY...WHICH HAS ALREADY HAD 2.0 TO 2.5 INCHES OF RAIN DURING THE
PAST 1 TO 2 HOURS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
PIPESTEM...
CAMP CREEK...
ELLISON...
AND FLAT TOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3770 8092 3768 8090 3768 8088 3771 8089
3763 8079 3745 8108 3755 8121 3757 8120
3759 8115 3760 8108 3761 8106 3763 8108
3768 8100 3771 8097
TIME...MOT...LOC 2122Z 225DEG 19KT 3758 8109
RABSpecial weather statement, May 17, 6:22 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 622 PM EDT FRI MAY 17 2013 VAZ019-WVZ045-172300- ALLEGHANY VA-GREENBRIER WV- 622 PM EDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 700 PM EDT * AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISBURG WEST VIRGINIA TO ALLEGHANY VIRGINIA...MOVING EAST AT 25 MPH. * WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... LEWISBURG... WHITE SULPHUR SPRINGS... CALLAGHAN... ALLEGHANY... PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3779 7998 3770 8029 3781 8050 3793 8016 TIME...MOT...LOC 2217Z 261DEG 20KT 3781 8035 3775 8022 RAB
Special weather statement, May 17, 6:31 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT FRI MAY 17 2013
VAZ024-035-172330-
AMHERST VA-ROCKBRIDGE VA-
631 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 730 PM EDT
* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GLASGOW...MOVING NORTH AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BUENA VISTA CITY...
GLASGOW...
ORONOCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3773 7920 3759 7938 3761 7940 3760 7943
3762 7945 3759 7946 3757 7944 3756 7944
3763 7952 3782 7937
TIME...MOT...LOC 2226Z 199DEG 12KT 3765 7946
RABSpecial weather statement, May 17, 6:47 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT FRI MAY 17 2013
WVZ045-172315-
GREENBRIER WV-
647 PM EDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RAINELLE...OR 3 MILES WEST OF
RUPERT...MOVING NORTHEAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAINFALL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING
CAN ALSO BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
RAINELLE...
MEADOW BLUFF...
ANJEAN...
AND DUO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3812 8044 3783 8067 3794 8080 3808 8072
3809 8069 3815 8061 3817 8057
TIME...MOT...LOC 2243Z 203DEG 10KT 3796 8075
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:53 PM EDT | Special Weather Statement | RNK | Montgomery | 22 min |
| May 17, 3:26 PM EDT | Special Weather Statement | RNK | Smyth | 34 min |
| May 17, 3:46 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 119 min |
| May 17, 6:22 PM EDT | Special Weather Statement | RNK | Alleghany | 38 min |
| May 17, 6:31 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 59 min |
| May 17, 6:57 PM EDT | Special Weather Statement | RNK | Charlotte | 63 min |
| May 17, 7:12 PM EDT | Special Weather Statement | RNK | Appomattox | 63 min |
| May 17, 7:28 PM EDT | Special Weather Statement | RNK | Buckingham | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.